Kentucky, 2009

Hail and Damaging Wind in Kentucky, June 30, 2009

June 30, 2009 · NWS PAH · 5 events in 4 counties and zones

Severe thunderstorms developed along a southeastward moving cold front during the warmest and most unstable time of day. An upper level shortwave rotating southeast around an upper level low over the Great Lakes enhanced storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe thunderstorms developed along a southeastward moving cold front during the warmest and most unstable time of day. An upper level shortwave rotating southeast around an upper level low over the Great Lakes enhanced storm development. Deep layer wind shear was unseasonably strong due to the proximity of the deep upper low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 5:00 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 30, 5:00 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CDT TUE JUN 30 2009

.UPDATE...
FOR THIS EVENING

&&

.DISCUSSION...

A FEW SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AN 850
MB FRONT THAT WILL MOVE THROUGH THE AREA DURING THE EVENING HOURS.
RUC MODEL HAS ISOLATED PRECIPITATION IN THE AREA UNTIL ABOUT
MIDNIGHT. COVERAGE WILL BE MINIMAL SO WILL GO WITH ISOLATED
WORDING.

&&

.PREV DISCUSSION... /ISSUED 203 PM CDT TUE JUN 30 2009/

DISCUSSION...
CONVECTION SEEN OVER SRN MO/NRN AR EARLY THIS AFTERNOON. SREF SHOWS
PROBABILITIES EXTEND EAST TOWARD THE MO BOOTHEEL INTO NW TN THROUGH
THIS EVENING. WILL MONITOR...BUT AT THIS TIME...DO NOT PLAN ON A POP
MENTION. WE MAINTAINED OUR SLIGHT CHANCE POP FOR SHOWERS ACROSS THE
EVV TRI-STATE AREA WEDNESDAY AS A WAVE ROTATES SE ACROSS THE AREA.
WE HAVE NO THUNDER MENTIONED DUE TO A LACK OF INSTABILITY. ENERGETIC
WNW FLOW PATTERN THROUGH THE END OF THE WEEK...MEANS CHANCE POPS FOR
CONVECTION WILL EXIST THURSDAY THROUGH SUNDAY. TIMING IMPULSES AND
EXACT PLACEMENT OF BEST POPS WILL BE VERY DIFFICULT. SO WE TRIED
NOT TO GET TOO SPECIFIC OR TOO HIGH WITH POPS. BUT WE DID MODEL
BEST CHANCES TOWARD THE DEPICTIONS IN THE NAM/SREF/GFS 48-84 HRS
OUT...AND GFS/GEFS/NAEFS FOR THE WEEKEND CHANCES. ECMWF HAS HAD
RUN TO RUN CONSISTENCY ISSUES WITH RESPECT TO PLACEMENT. BUT THE
LATEST RUN CAME MORE IN LINE WITH THE OTHER MODELS. WE KEPT
THUNDER OUT OF THE THURSDAY FORECAST FOR NOW...AS BOTH THE NAM AND
GFS SHOW NIL INSTABILITY THURSDAY. OTHERWISE THUNDER IS INCLUDED
IN THE OTHER PERIODS BEYOND THURSDAY.

THE ENSEMBLES PUSH BEST CHANCE POPS SOUTH OF THE REGION FROM SUNDAY
NIGHT THROUGH THE EARLY PART OF NEXT WEEK. THEREFORE HAVE NO POPS IN
AT THIS TIME. SHORT TERM TEMPS ARE A BLEND OF GFS/NAM MOS. WE
USED A BLEND OF GFS ENSEMBLE MOS AND HPC NUMBERS FOR TEMPS IN THE
LONG TERM.

.NOLES..

AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL SITES TODAY AND TONIGHT...WITH
GUSTY WEST NORTHWEST WINDS BEING THE MAIN CONCERN. WINDS WILL
SUBSIDE THIS EVENING. WITH THE DRY AIR IN PLACE AND A LIGHT WIND
EXPECTED THROUGH THE NIGHT...NO FOG FORMATION IS EXPECTED ACROSS THE
AREA TONIGHT. HOWEVER...DURING THE LATE EVENING HOURS AND INTO
TOMORROW MORNING...WE SHOULD SEE INCREASING LOW CLOUDS (VFR) MAINLY
AT KEVV/OWB...AS LOW LEVEL MOISTURE ADVECTS INTO THE AREA FROM THE
NORTH.

.WIELGOS..

&&

.AVIATION...

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

/PS
Hazardous weather outlook, Jun 30, 5:25 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CDT TUE JUN 30 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
625 PM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY SOUTH OF A
LINE FROM PIEDMONT MISSOURI...TO VIENNA ILLINOIS...TO NEAR
MADISONVILLE KENTUCKY. ISOLATED SEVERE STORMS ARE POSSIBLE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SUNDAY.
THE PROBABILITY OF SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD KEEP A WEATHER WATCH THIS EVENING IN CASE OF ACTIVATION.

PS

In the hours before

Special weather statement, Jun 30, 3:07 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT TUE JUN 30 2009

MOZ107>109-302200-
CARTER MO-BUTLER MO-RIPLEY MO-
407 PM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL...AND STRONG WINDS 30 TO 40 MPH.
THIS STORM WAS LOCATED 9 MILES WEST OF GRANDIN...MOVING EAST AT 35
MPH. THIS STORM MAY INTENSIFY AND BECOME SEVERE...AS IT APPROACHES
THE POPLAR BLUFF AREA BY 5 PM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.
Local storm report, Jun 30, 4:24 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
524 PM CDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             QULIN                   36.60N 90.25W
06/30/2009  E1.00 INCH       BUTLER             MO   CO-OP OBSERVER

&&

PATS
Local storm report, Jun 30, 5:34 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
634 PM CDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 N BLOOMFIELD          36.92N 89.93W
06/30/2009  E1.75 INCH       STODDARD           MO   PUBLIC

            REPORTED THROUGH STODDARD COUNTY SHERIFF

&&

PATS
Local storm report, Jun 30, 5:40 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
640 PM CDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             5 N BLOOMFIELD          36.96N 89.93W
06/30/2009  E0.75 INCH       STODDARD           MO   EMERGENCY MNGR

&&

PATS

The radar

The Paducah radar (KPAH), 25 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ballard

When
June 30, 6:08 PM CST
Where
Ballard County, 2 mi S of Barlow
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.021, -89.050

Hail, Calloway

When
June 30, 7:00 PM CST
Where
Calloway County, Murray
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -88.320

Thunderstorm Wind, Calloway

When
June 30, 7:00 PM CST to 7:05 PM CST
Where
Calloway County, 0.73 mi W of Murray to 3.08 mi NE of Midway
Measured
91 kt (105 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.622, -88.333

An intense microburst carved a damage swath from northwest to southeast across the city of Murray. The damage path was about 3.5 miles long and three-quarters of a mile wide. The damage began on the northwest side of town and ended near Highway 121 just southeast of town. Significant structural damage occurred as a result of peak winds estimated up to 105 mph in a very small area. The vast majority of the damage was from winds of 60 to 80 mph. Damage at Murray State University included a damaged dorm wall and many trees down. Windows were blown out on campus. Debris was blown onto cars in the campus parking lots, damaging vehicles. A batting cage at the college was blown several hundred yards into the parking lot of a bank. An Office Depot store on the north side of town along U.S. Highway 641 sustained minor to moderate roof damage. The roofs of several other buildings, including a Dollar General store, were damaged at a shopping plaza on Highway 641 in town. Much of the roof damage was minor, consisting of cosmetic materials. Debris from stores in the plaza damaged cars in a nearby parking lot. The most significant structural damage occurred to a couple of storage buildings, where roofs were blown off. The door was blown off a movie theater. Numerous trees were blown down in the city, including some that landed on houses. Downed trees and power poles blocked streets, including some major ones. In city parks, batting cages and a baseball dugout were damaged or destroyed. Power lines were down. A couple of empty 15,000-pound semi trailers were overturned.

Hail, Todd

When
June 30, 7:34 PM CST
Where
Todd County, 1 mi N of Clifty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.995, -87.150

Hail, Trigg

When
June 30, 7:40 PM CST
Where
Trigg County, 2 mi S of Cerulean
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.941, -87.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172639, 172640, 172641, 172649, 172650.